Spotting while on depo

Patient

Q: Ive been spotting for over a week now and i have been on the depo shot for about a year or so now, is it normal?

Doctor

A:   Thank you for your question. One of the well documented side effects of the depo-provera (depo) shot is irregular menstrual cycles (spotting) or absence of menses. This contraceptive is an analog of the hormone progesterone, a normally produced hormone in the ovaries.
Even though you have been using this form of contraceptive for a year now, each time the shot is administered, you may experience side effects. We recommend that if you are concerned with your spotting, that you follow up with your doctor to be examined in order to rule out any other causes of your spotting such as dysfunctional uterine bleeding.

Thank you for choosing askthedoctor.com

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews